Medication Withdrawal

For a few months I’ve been considering coming off my medication (Pregabalin) because I’m experiencing so many side effects and few, if any, positive effects. I’ve given it a good go having been on it since the 21st of June. I’ve increased to a level where I should definitely be feeling calmer and less anxious but I’m not and instead I’m experiencing a heap of physical side effects including, but not exhaustively: dizziness, sedation, nausea, agitation, inability to get to sleep, inability to stay asleep, visual hallucinations, slurring, poor concentration, poor memory, tiredness, disturbed vision, disorientation, weight gain, feeling drunk, increased appetite, anxiety and low mood.

After speaking to a pharmacist friend, my mum, boyfriend, and two best friends, I decided to come off the Pregabalin. Normally I would do this under the care and supervision of a doctor but this is not currently possible because: 1. My GP barely knows me and refused to put me on Pregabalin when I requested it; 2. I’ve not been seen by a psychiatrist since the 3rd of September and haven’t had any contact with him since the 29th of October; and 3. My psychiatrist has now left and I’m still yet to be allocated a new one. Consequently, I’m doctor-free and feel like I need to take matters into my own hands.

So, that brings us up to the 28th of December when I decided enough was enough and I needed to bite the bullet and start reducing. I was on 225mg a day and I will reduce by 25mg per week as long as I don’t feel too horrendous. Today is day 10 and as of Sunday (4th) I’m down to 175mg a day. I don’t feel horrendous but I’m certainly not feeling well. I feel sick for hours after my evening meal and am often close to vomiting, I’ve got terrible tummy ache and have had a constant headache for 5 days. I feel dizzy and am suffering from visual hallucinations in the form of objects moving and seeing insects/spiders running across the floor in my peripheral vision. I’m also now feeling more anxious, paranoid and on edge, particularly at night, which is preventing me from sleeping and when I do sleep I’m having weird dreams and nightmares. I get feverish throughout the day and often feel boiling or freezing or each half of my body will be doing different things. It’s not a lot of fun.

On top of all of that, I’m trying to keep myself busy and occupied but it’s proving increasingly challenging because my concentration and memory are really poor and I often struggle to plan or make decisions. Today was a good day and I was able to go to my grandparents’ and help them with some things. I really enjoyed it and was amazed at how well I coped with it all when yesterday I had to have help ordering a Tesco food delivery because I couldn’t work out what food we needed or concentrate for long enough to do the order on my own (I’ve since updated it at least 6 times with things I’d previously forgotten to order). I find it really hard to be this useless and unable to do so many tasks that I would have found so easy when well. I used to do all of our food shopping and meal planning and we never ran out of anything because I would always stock up. Now I need help with all of that and my boyfriend has to help me plan meals and write down what I’ll eat and remind me to defrost stuff because I just forget or can’t work out what to make. I’m not like this every day but I’m affected like this more than 50% of the time and it’s not the withdrawal that’s causing it, it seems to be the anxiety disorder itself because I’ve been like this now for months. I need so much help from people, so much guidance, advice and support. I don’t feel like me, not the real me. I have to have help with planning things, prioritising, organising my day, starting tasks, continuing tasks, working out how to tidy things, even what to wear some days. All of these things that I can’t do or need help with just make me feel useless and worthless. I can’t work but I should at least be able to be one amazing housewife with a spotless flat and wonderful home-cooked meals. As it stands, I don’t even know where to start with cleaning and most days I simply don’t have the energy thanks to the medication and now the withdrawal.

People wonder why mentally ill people don’t like taking medication or come off it as soon as they’re well despite knowing it’s the medication that’s keeping them that way but it’s almost always because of the side effects. Most mood stabilisers cause weight gain which is no good for your self-esteem or your physical health. Many anti-psychotics cause slurring, dribbling, slowing of movement and thoughts and other very noticeable side effects. Anti-depressants often make you feel worse before they make you better and even increase suicidal thoughts and tendencies. Is it any wonder that we’re so resistant to taking medication when the drugs that are meant to make us better often leave us with debilitating side effects?! When I first started to feel anxious and realised that I wasn’t coping I went to my GP and begged for drugs because I had no idea how to stay calm. I went on medication 3 days after I first phoned in sick at work and have been on medication for the last 9.5 months for all but 10 days since then. All three medications have made me really really unwell and never touched my anxiety. By March I will be drug-free and attempting to overcome this anxiety disorder on my own and on my own terms without having to deal with medication side effects. However, I no longer have the hope to hold onto that there is a drug out there that will help me and increase my functioning.  My psychiatrist was very clear that this would be the last drug he’d put me on and that if this didn’t work then I’d have to be medication-free. That’s the biggest reason I’ve stayed on it for so long because I just kept hoping that one day I’d wake up and it would be making me calmer. That day hasn’t come. I already have physical health problems that mean I often don’t feel “well” each day but these drugs have made me feel terrible and so the only way forward is to come off them.  The withdrawal is likely to get worse as my body craves the substance more with each week that I’m reducing it but I’m determined to be off it so that I can just battle the anxiety disorder rather than the list of physical side effects on top of it. I’ll keep you all posted on how it goes but suffice to say that medication withdrawal is a bitch!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s